New Mexico, 2019

Hail in New Mexico, June 17, 2019

June 17, 2019 · NWS MAF · 4 events in 1 county or zone

A weak upper level ridge was over the region with upper level disturbances that moved over the area providing lift. Very moist and unstable conditions were present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak upper level ridge was over the region with upper level disturbances that moved over the area providing lift. Very moist and unstable conditions were present. A cold front had moved through most of the area the previous day and had retreated northward during the day. These ingredients contributed to thunderstorms with large hail across West Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 4:20 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 17, 4:20 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
620 PM CDT Mon Jun 17 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms are scattered across the area with new development near
boundaries INVOF MAF. We have opted to include TEMPO TSRA groups
at all TAFs sites, except INK, until 03Z. Near MVFR CIGS are
possible near sunrise at MAF/HOB.

&&
2
.PREV DISCUSSION... /issued 305 PM CDT Mon Jun 17 2019/

UPDATE...

See public discussion below.

DISCUSSION...

Public products have been updated for Severe Thunderstorm Watch
box # 391 until 10 pm CDT or 9 pm MDT for southeast New Mexico
and west Texas along and west of a Lamesa, Midland, Sheffield
line.

Products to be sent shortly.

PREV DISCUSSION... /issued 205 PM CDT Mon Jun 17 2019/

DISCUSSION...
Despite a weak upper level ridge over the region strong to severe
thunderstorms are expected tonight through Tuesday night across
west Texas and portions of southeast New Mexico as a couple of
upper level disturbances move through the ridge and interact with
a moist and very unstable airmass. By Tuesday the dryline should
mix far enough east of southeast New Mexico to keep the precipitation
east of that area.

By Wednesday and Thursday zonal flow aloft will push the dryline
into west Central Texas and push the threat of thunderstorms
east of the forecast area. Low level thermal ridging and downslope
flow will allow high temperatures to climb to much above normal
values. Localized Heat Advisory criteria may be met near and
along the Rio Grande River(near Boquillas Canyon) Wednesday and
Thursday afternoon. Later shifts will need to monitor.

By Friday through next weekend southwesterly flow aloft will
develop once again ahead of a slow moving Pacific upper level
storm system. Default NBM guidance pops seem too low in this
regime and prefer the higher superblend pops for thunderstorms
in the eastern Permian Basin. Temperatures will remain above
normal through the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  94  71 101 /  30  20  30   0
Carlsbad                       67  99  68 101 /  20  10   0   0
Dryden                         72  96  73 104 /  20  20  30  10
Fort Stockton                  70  96  72 102 /  30  30  20  10
Guadalupe Pass                 66  91  68  94 /  20  10   0   0
Hobbs                          64  95  66  98 /  30  10   0   0
Marfa                          58  91  62  94 /  20  30  10  10
Midland Intl Airport           69  95  72 102 /  20  20  20   0
Odessa                         69  96  71 102 /  20  20  20   0
Wink                           68  99  69 104 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 17, 12:02 PM MST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Mon Jun 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Mon Jun 17 2019 /102 PM MDT Mon Jun 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected across the area
this afternoon and tonight. There is a marginal to slight risk of
severe storms, capable of producing large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of strong to severe thunderstorms again Tuesday
over the Permian Basin to the lower Trans Pecos and Big Bend. Large
hail and damaging winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 17, 4:56 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
556 PM MDT Mon Jun 17 2019

NMZ028-180045-
Eddy County Plains NM-
556 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
645 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Artesia, moving east at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Artesia, Atoka, Dayton, Artesia Municipal Airport and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3258 10474 3295 10468 3296 10403 3266 10410
TIME...MOT...LOC 2355Z 265DEG 13KT 3283 10456

87
Special weather statement, Jun 17, 4:58 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
658 PM CDT Mon Jun 17 2019

TXZ276-277-279-281-180045-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
Davis Mountains TX-
658 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms 33
miles south of Alpine, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area, Casa Piedra, Santiago
Peak and Elephant Mountain.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2944 10400 2994 10414 3013 10364 2985 10321
      2967 10338
TIME...MOT...LOC 2358Z 309DEG 19KT 2988 10375

24
Local storm report, Jun 17, 5:00 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
700 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             6 E ANDREWS             32.32N 102.45W
06/17/2019  E2.50 INCH       Andrews            TX   PUBLIC

            WINDOWS IN VEHICLES WERE BROKEN.

&&

MSCHULDT
Special weather statement, Jun 17, 5:01 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
701 PM CDT Mon Jun 17 2019

TXZ273-274-278-180045-
Eastern Culberson County TX-Reeves County Plains TX-
Davis Mountains Foothills TX-
701 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking strong thunderstorms 17
miles north of Kent, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Storms will remain over mainly rural areas of west central Reeves
and east central Culberson Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3170 10444 3165 10386 3120 10404 3123 10453
      3127 10454
TIME...MOT...LOC 0000Z 196DEG 20KT 3132 10428

24
Local storm report, Jun 17, 5:51 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
751 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             9 S SEMINOLE            32.59N 102.65W
06/17/2019  E2.50 INCH       Gaines             TX   EMERGENCY MNGR

            GOLFBALL TO TENNIS BALL HAIL.

&&

GREGORY.MURDOCH
Special weather statement, Jun 17, 5:52 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT Mon Jun 17 2019

TXZ279-280-282-180130-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
752 PM CDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 830 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Panther Junction, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Panther Junction, Boquillas Canyon, Chisos Basin and Big Bend
National Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 2927 10343 2959 10300 2955 10278 2952 10281
      2949 10280 2945 10283 2941 10283 2940 10281
      2936 10285 2935 10288 2926 10291 2924 10287
      2922 10287 2921 10289 2922 10291 2919 10292
      2919 10294 2918 10295
TIME...MOT...LOC 0052Z 192DEG 17KT 2931 10306

24

The radar

The Holloman AFB radar (KHDX), 163 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Eddy

When
June 17, 5:59 PM MST to 6:04 PM MST
Where
Eddy County, Artesia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.830, -104.400

Hail, Eddy

When
June 17, 6:11 PM MST to 6:16 PM MST
Where
Eddy County, 5 mi WNW of Atoka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.798, -104.480

Hail, Eddy

When
June 17, 6:19 PM MST to 6:24 PM MST
Where
Eddy County, Artesia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.830, -104.400

Hail, Eddy

When
June 17, 6:30 PM MST to 6:35 PM MST
Where
Eddy County, Artesia
Measured
1.25 in hail
Reported by
Public
Coordinates
32.830, -104.400

A thunderstorm moved across Eddy County and produced half dollar sized hail in Artesia that covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832044, 832045, 832046, 832047.